Iowa, 2023

Tornadoes and Flash Flood in Iowa, July 12, 2023

July 12, 2023 · NWS DMX · 25 events in 13 counties and zones

Two rounds of convection moved across Iowa in quick succession beginning in the pre-dawn hours of July 12th. This first was an area of convection that developed along an elevated boundary into northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$2,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Two rounds of convection moved across Iowa in quick succession beginning in the pre-dawn hours of July 12th. This first was an area of convection that developed along an elevated boundary into northwest Iowa. While this area of storms mainly remained sub-severe, severe hail did fall across central Iowa near 6 am. At the same time a MCS moved out of the Dakotas and into western Iowa, moving quickly and eventually merging with the first area of storms. This second round developed into a line of storms with winds gusting up to 70 mph, fueled by the low level jet. Orientation of 0-3 km shear was favorable for quick spin-ups and two weaker tornadoes did form in Cass county that morning. With deep warm cloud layers over 4000 meters and precipitable water nearing 2, areas that received rain in both rounds received two to four inches by the time storms ended late in the morning. An isolated pocket of four to six inches fell in Greene and Boone counties, creating flash flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 12, 1:24 AM CST, 36 minutes earlier.

Area forecast discussion, Jul 12, 1:24 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
224 AM CDT Wed Jul 12 2023

.SHORT TERM.../Today through Thursday/
Issued at 224 AM CDT Wed Jul 12 2023

Forecast Impacts for the week:

...Strong to severe storms expected into morning
...Generally warm conditions continue into Saturday
...Additional rain chances into Friday into weekend

Confidence Short Term: Medium to High

Generally on track with upstream convection expected to expand into
an MCS by 12z across our area. Tonights surface map shows the sfc
front nearly stationary just south of Des Moines along the US34
corridor. Aloft the H850 front stretches from a low in Montana
southeast to western Nebraska and continues southeast to northeast
Kansas. Moisture has been pooling along the boundary with a large
area of +15 to 20C dew points from western Nebraska south to central
Kansas and Oklahoma. Various runs of the HRRR have shown a maturing
MCS/windbag tracking east southeast out of South Dakota and entering
northwest Iowa between 09 to 10z. The southwest edge of the complex
has been showing extreme wind gusts over 60 to 65kts for the past 24
hours and with the available moisture/energy in that area, it will
probably play out similar to that scenario. This area seems to be
focused in southeast/east central Nebraska to west central Iowa/
southwest Iowa through about 12 to 14z. How far east this extends
into central Iowa is still uncertain, though some of the latest CAMs
show some near severe gusts nearing the I35 corridor by 13z.
Regardless of that, there is still a risk of the complex turning to
the right with time and affecting areas farther north into the I80
corridor with strong thunderstorm wind gusts this morning. At this
time a severe thunderstorm watch continues only in the northwest
portion of Iowa to 13z, though we may see a watch into our area over
toward sunrise. Though the higher threat will be for wind with the
MCS, there remains some threat for a brief tornado if the complex
can mature fast enough. The other signal that has been showing up is
an area of moderate to heavy rainfall along the track of the MCS.
There has been a signal for 3 or more inches of rainfall at some
locations, but there is not enough consensus to pinpoint an area of
greatest concern. With the forward propagation of the MCS
alleviating much heavier amounts, will monitor the region for urban
and travel corridors. Most of the region could handle a couple of
inches of rainfall, even in a short period of time. However, any
urban areas could have some travel challenges with ponding water on
roads, highways and interstates. As the system tracks east, there
should be a trailing line of convection tracking southeast into
southern Iowa and then Missouri by early afternoon. Gradually some
sun will return with afternoon temperatures recovering into the
upper 70s north to the lower to mid 80s south. Tonight will be
quieter with high pressure returning through Thursday afternoon.
After lows in the lower 60s north to the mid to upper 60s south,
Thursday will warm to the mid 80s north to the upper 80s to around
90 south.

&&

.LONG TERM.../Thursday Night through Tuesday/
Issued at 224 AM CDT Wed Jul 12 2023

Confidence: Medium

A trailing wave and weak push of warm air advection will bring
another chance of showers Friday into Friday afternoon. Spotty rain
chances will extend into late Saturday into Sunday as another front
drops south from the Northern Plains. Cooler conditions with
additional chances for rain will return for Monday night into
Tuesday as a front stalls out just south of the state. Temperatures
early next week should be comfortable in the lower 80s for highs
with overnight lows in the 50s to lower 60s.

&&

.AVIATION.../For the 06Z TAFS through 06Z Wednesday night/
Issued at 1213 AM CDT Wed Jul 12 2023

VFR conditions currently prevail at all sites, but isolated
storms continue to develop across the area. Timing for storms is
still a bit uncertain but confidence is higher than the last TAF
issuance. Still expecting storms to continue to develop through
the early morning hours, before the larger system makes its way
into the area around 1000 to 1100 UTC, first impacting northwest
Iowa, then making its way south and east. Trends will be
monitored closely through the morning hours, and TAFs amended
accordingly for any changes to the current forecast. Brief gusty
winds are possible with the pop up showers over the next few
hours, then stronger winds may be associated with the more
widespread system later this morning, especially at sites such as
KFOD and KDSM.

Ceilings tomorrow morning look to drop for a short period of time
in northeast Iowa, but still expecting this to only affect KALO
and potentially KMCW. Storm development later in the day tomorrow
is seeming less likely due to the later timing of the morning
storms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...Dodson
Hazardous weather outlook, Jul 11, 2:10 PM CST, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
310 PM CDT Tue Jul 11 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-122015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
310 PM CDT Tue Jul 11 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are possible late tonight. The
main hazards will be damaging wind gusts, though hail and locally
heavy rainfall are also possible. A tornado or two cannot be ruled
out in far southern Iowa.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for severe weather continues into early Wednesday
morning with a continued threat of damaging winds, hail, and
locally heavy rainfall.

Additional storm chances will return late in the week, although
the severe potential will need to be refined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into Wednesday.

In the hours before

Special weather statement, Jul 11, 11:13 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1213 AM CDT Wed Jul 12 2023

IAZ047-048-059-060-120600-
Story IA-Boone IA-Polk IA-Dallas IA-
1213 AM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northern Polk,
southern Story, southeastern Boone and northeastern Dallas Counties
through 100 AM CDT...

At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm over
Big Creek Lake, or 10 miles north of Johnston, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ankeny, Bondurant, Polk City, Huxley, Madrid, Slater, Granger,
Woodward, Big Creek Lake, Saylorville Lake, Maxwell, Cambridge,
Elkhart, Alleman, Sheldahl and Big Creek State Park.

This includes Interstate 35 between mile markers 92 and 107.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4186 9333 4186 9335 4169 9335 4175 9388
      4189 9403 4196 9333
TIME...MOT...LOC 0513Z 272DEG 20KT 4184 9377

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Small
Special weather statement, Jul 12, 1:46 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
246 AM CDT Wed Jul 12 2023

IAZ073-074-084-085-120830-
Marion IA-Lucas IA-Monroe IA-Warren IA-
246 AM CDT Wed Jul 12 2023

...A strong thunderstorm will impact portions of northeastern Lucas,
northwestern Monroe, southern Marion and southeastern Warren Counties
through 330 AM CDT...

At 245 AM CDT, Doppler radar was tracking a strong thunderstorm near
Melcher-Dallas, or 13 miles southwest of Knoxville, moving east at 30
mph.

HAZARD...Winds in excess of 30 mph and penny size hail and
         additional rainfall up to one inch.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

This strong thunderstorm will be near...
  Melcher-Dallas around 255 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4120 9348 4130 9345 4127 9296 4107 9302
TIME...MOT...LOC 0745Z 281DEG 26KT 4122 9333

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

REV

The radar

The Des Moines radar (KDMX), 98 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

13 heavy rain, 8 thunderstorm wind, 2 tornado, 1 hail, 1 flash flood. Local standard time, as filed.

Heavy Rain, Carroll

When
July 12, 2:00 AM CST to 8:00 AM CST
Where
Carroll County, Lidderdale
Reported by
Trained Spotter
Coordinates
42.130, -94.780

Event total of 3.00 inches.

Heavy Rain, Boone

When
July 12, 3:00 AM CST to 8:47 AM CST
Where
Boone County, 2.95 mi SSW of Boone Muni Arpt
Reported by
Trained Spotter
Coordinates
42.010, -93.870

Event total of 4.40 inches.

Heavy Rain, Boone

When
July 12, 3:00 AM CST to 8:49 AM CST
Where
Boone County, 3.6 mi NNE of Napier
Reported by
Trained Spotter
Coordinates
42.030, -93.710

Event total of 3.63 inches.

Heavy Rain, Marshall

When
July 12, 3:00 AM CST to 12:24 PM CST
Where
Marshall County, State Center
Reported by
Public
Coordinates
42.020, -93.170

Event total of 2.95 inches.

Heavy Rain, Boone

When
July 12, 3:00 AM CST to 8:15 AM CST
Where
Boone County, 1.69 mi WSW of Boone
Reported by
Public
Coordinates
42.060, -93.910

Event total of 4.50 inches.

Heavy Rain, Polk

When
July 12, 4:00 AM CST to 8:52 AM CST
Where
Polk County, 1.24 mi NE of Rider
Reported by
Trained Spotter
Coordinates
41.680, -93.760

Event total of 2.51 inches.

Heavy Rain, Polk

When
July 12, 4:00 AM CST to 8:59 AM CST
Where
Polk County, 2.07 mi N of Ft Des Moines
Reported by
Trained Spotter
Coordinates
41.560, -93.630

Event total of 2.25 inches.

Heavy Rain, Story

When
July 12, 4:00 AM CST to 9:15 AM CST
Where
Story County, 1.03 mi E of Huxley
Reported by
Public
Coordinates
41.900, -93.600

Event total of 3.50 inches.

Heavy Rain, Story

When
July 12, 4:00 AM CST to 9:52 AM CST
Where
Story County, 1.24 mi SE of Ontario
Reported by
Public
Coordinates
42.020, -93.660

Event total of 3.30 inches.

Heavy Rain, Greene

When
July 12, 4:00 AM CST to 11:42 AM CST
Where
Greene County, 2.07 mi SE of Dana
Reported by
Trained Spotter
Coordinates
42.100, -94.220

Event total of 6.20 inches.

Heavy Rain, Polk

When
July 12, 4:00 AM CST to 9:00 AM CST
Where
Polk County, 2.07 mi W of Avon
Reported by
Trained Spotter
Coordinates
41.530, -93.570

Event total of 3.00 inches.

Heavy Rain, Webster

When
July 12, 4:30 AM CST to 10:14 AM CST
Where
Webster County, 0.51 mi E of Gowrie
Reported by
Trained Spotter
Coordinates
42.280, -94.290

Event total of 2.75 inches.

Heavy Rain, Pocahontas

When
July 12, 5:00 AM CST to 9:41 AM CST
Where
Pocahontas County, 0.86 mi NW of Pocahontas
Reported by
Trained Spotter
Coordinates
42.740, -94.680

Event total of 2.20 inches.

Tornado, Cass

When
July 12, 5:38 AM CST to 5:40 AM CST
Where
Cass County, 2.12 mi NNW of Marne to 2.61 mi NNE of Marne
Rating
EF0
Path length
1.46 mi
Path width
50 yd
Crop damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.480, -95.129

Tornado was indicated by a Correlation Coefficient depression on radar and also verified through high resolution satellite imagery north of Marne. The tornado remained in mostly open cropland although some EF0 tree damage was done to a tree line along the edge of one of the fields.

Tornado, Cass

When
July 12, 5:39 AM CST to 5:42 AM CST
Where
Cass County, 1.48 mi E of Marne to 3.18 mi N of Atlantic Arpt
Rating
EF0
Path length
2.1 mi
Path width
75 yd
Property damage
$5,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
41.450, -95.091

Damage from this tornado was relayed by the Cass County Emergency Manager and the path was also found in high resolution satellite imagery. Some minor damage to trees and outbuildings occurred at one farmstead east of Marne with the remainder of the path through open cropland.

Hail, Warren

When
July 12, 5:58 AM CST
Where
Warren County, 1.73 mi NW of Norwalk
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.500, -93.700

Thunderstorm Wind, Adams

When
July 12, 6:00 AM CST
Where
Adams County, 2.5 mi WNW of Lincoln Center
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.140, -94.920

Delayed report, peak gust of 65 mph at personal weather station.

Thunderstorm Wind, Adams

When
July 12, 6:12 AM CST
Where
Adams County, 0.87 mi NW of Corning
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.990, -94.740

Public report of 70 mph wind gust.

Thunderstorm Wind, Adair

When
July 12, 6:17 AM CST
Where
Adair County, 0.86 mi NE of Fontanelle
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.310, -94.560

Public report of 65 mph wind gust.

Thunderstorm Wind, Union

When
July 12, 6:20 AM CST
Where
Union County, 0.87 mi NE of Cromwell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.040, -94.460

Delayed report of tree limbs down.

Thunderstorm Wind, Union

When
July 12, 6:25 AM CST
Where
Union County, 0.87 mi SE of Creston
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.060, -94.360

Tree limbs down. Delayed report, time estimated by radar.

Thunderstorm Wind, Boone

When
July 12, 6:46 AM CST
Where
Boone County, 2.95 mi SSW of Boone Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.010, -93.870

Medium sized tree down and blocking the road. Delayed report, time estimated from radar.

Thunderstorm Wind, Union

When
July 12, 6:50 AM CST
Where
Union County, 0.87 mi SE of Creston
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.060, -94.360

Tree snapped. Report via social media.

Thunderstorm Wind, Union

When
July 12, 6:55 AM CST
Where
Union County, 1.04 mi E of Lorimor
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.130, -94.050

Trees down on the road. Delayed report, time estimated by radar.

Flash Flood, Boone

When
July 12, 7:15 AM CST to 10:15 AM CST
Where
Boone County, 2.07 mi SW of Boone Muni Arpt to 1.83 mi SW of Boone Muni Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.030, -93.880

Water flowing through the grounds of Boone Speedway.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109649, 1109639, 1109641, 1109650, 1109651, 1109642, 1109643, 1109644, 1109646, 1109648, 1109653, 1109647, 1109645, 1108464, 1108467, 1109622, 1109624, 1109625, 1109627, 1109628, 1109654, 1109632, 1109634, 1109635, 1109656.